Oklahoma, 2024

Hail in Oklahoma, January 11, 2024

January 11, 2024 · NWS TSA · 7 events in 5 counties and zones

Strong thunderstorms developed across northeastern Oklahoma during the evening of the 11th, ahead of a cold front that pushed into the area. Low level moisture increased ahead of the front, supporting moderately strong instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed across northeastern Oklahoma during the evening of the 11th, ahead of a cold front that pushed into the area. Low level moisture increased ahead of the front, supporting moderately strong instability. Wind shear was very strong across the area with the approach of a strong upper level disturbance. The strongest thunderstorms produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 11, 9:12 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 11, 9:12 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
912 PM CST Thu Jan 11 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 906 PM CST Thu Jan 11 2024

The main change to the forecast this evening is to adjust pops
overnight into Friday morning based on current and expected
trends. Convection has developed a bit earlier than expected in
some places, so have increased pops for parts of eastern Oklahoma
prior to 06Z. The latest data also suggests that the greater
chance for any snow later tonight into Friday morning will be from
parts of northwest Arkansas into southeast Oklahoma, with the
best chance for an inch or so of accumulation being in parts of
far northwest Arkansas. Thus, have trimmed pops later tonight
across parts of northeast Oklahoma. For now have let the winter
weather advisory continue as is, especially since temperatures
will fall rapidly below freezing once the cold front passes, and
residual water on roadways from the current thunderstorms will
quickly freeze. Speaking of the cold front, it is on track to
enter the far northwest part of our forecast area very soon, so
forecast temperatures overnight appear to be on track.

&&

.LONG TERM...
(Tomorrow through Thursday)
Issued at 200 PM CST Thu Jan 11 2024

Any lingering snow showers will wrap up by late morning
Friday. During the day Friday, there is considerable temperature
uncertainty, with some model guidance keeping temperatures in the
lower 20s, while other guidance warms temperatures into the mid 30s.
The rational for such warming is clearing skies and warming
downslope winds from the west. Some degree of this scenario is
likely, but it will be very difficult to dislodge such a cold
airmass in a few hours. To that end, took a middle of the road
approach with high temperatures in the upper 20s in the north,
increasing to the upper 30s in the south. If arctic air is indeed
more stubborn than most guidance thinks, as is often the case, it
could be even colder. The other weather issue on Friday will be
the winds. Gusty northwest winds in the morning may reach 35- 45
mph, as a result a Wind Advisory was maintained for Friday. The
combination of temperatures falling into the teens with wind gusts
this strong will result in wind chills near 0F in the north, and
near 10F in the south.

On Saturday the brunt of the cold air will begin moving into the
area as a second arctic front drops south. A renewed surge of
gusty northerly winds will follow. High temperatures are tricky,
as they will probably rise until the boundary passes, and timing
is uncertain. With that said, the majority of guidance allows
temperatures to rise into the lower 20s (perhaps before anybody is
awake or perhaps until noon or so) before falling into the
afternoon. By Saturday evening temperatures will be in the teens
to single digits, with wind chill readings of 5F to -10F across
the CWA. Although there is no strong suggestion of it yet, it is
common for freezing drizzle to develop along fronts such as these,
so that will remain a possibility on Saturday.

Extreme cold temperatures will settle in by Sunday morning, with low
temperatures ranging from the low single digits in the north to the
mid teens in the south. Meanwhile, an upper level low will merge
with the piece of the PV centered north of the area. This storm will
entrain healthy moisture levels for such a cold airmass, setting the
stage for a potentially high impact snow storm for much of the
area.

As the upper level feature approaches it will induce solid mid
level ascent over the area, over the top of an area already seeing
good isentropic lift along the slope of the arctic airmass. Model
guidance generally shows a range of 0.2 to 0.5" QPF. Forecast
soundings show the entire lower atmosphere below 500 hPa in the
DGZ and saturated. These factors should support extreme snow
ratios of 20-1 or so. This certainly suggests the potential for a
high impact snow event of 4" or greater for most of the CWA.
However, the most recent 12z guidance uniformly decreased expected
totals somewhat. In fact the drier models scarcely showed 2" of
snow accumulation for a lot of the area. While impactful, this
would not be nearly as problematic. This leaves us in a watch and
wait position as some of the forecast uncertainties hopefully
decline over the next day or two. With this in mind, anybody
reading this should prepare now for several days of extreme cold
and possibly travel impacts as well. High temperatures will range
from 7- 12F in the north to 15-26F in the south on Sunday.
Although wind speeds will not be as high during this time, gusts
to 15-20 mph will continue to result in dangerous wind chills and
blowing and drifting snow for locations that receive it.

Monday will be similarly cold to Sunday, except in the south where
temperatures may drop compared to Sunday. Low temperatures may dip
below zero in spots, especially in the north, but with widespread
cloud cover it may be difficult to really bottom out. Model
guidance is coming into agreement that a second round of snow may
develop as the final shortwave rotates through. Most likely
amounts would be pretty minimal, but another dusting to an inch
seems possible. A renewed surge of gusty winds along this front
will result in the coldest wind chills of the storm cycle, perhaps
down to -20F or so, and additional blowing and drifting of any
snow. Skies may clear out into Tuesday morning with a reduction in
wind speeds. This would be the best chance to achieve really low
temperatures, with areas north of I-40 likely falling below zero.
Even in far southeast OK lows of 0 to 5F are expected.

Beyond Monday temperatures will start to moderate, probably popping
to near or just above freezing Wednesday as southerly flow returns.
More significant warming may develop beyond that time, though other
guidance says this may be brief with arctic air lurking just to
the north, but we will worry about that later.

&&

.AVIATION...
(00Z TAFS)
Issued at 533 PM CST Thu Jan 11 2024

Initial VFR elements at all sites will give way to lowering cigs
to MVFR categories along with temporary MVFR vsbys in TSRA associated
with the passage of a cold front this evening/overnight. Behind
the front, sfc winds will shift to the W-NW with gusts between
20-30kts expected for the remainder of the period at all sites.
There will also be a period of -RASN/SN with MVFR vsbys and even
a period of IFR vsbys after 12z. -SN will begin to end from west
to east after 15z, with MVFR cigs scattering out by late morning
across the E OK sites and early to mid afternoon across the AR
sites. VFR elements will prevail for the remainder of the period
once cigs scatter out.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   17  31  13  23 /  60  20   0   0
FSM   26  39  22  40 /  70  60   0   0
MLC   19  37  20  37 /  30  20   0   0
BVO   14  26   8  18 /  20  20   0   0
FYV   19  37  14  34 /  80  60   0   0
BYV   22  44  16  29 /  70  60   0   0
MKO   19  31  17  27 /  60  30   0   0
MIO   17  25  11  19 /  60  40   0   0
F10   18  33  17  26 /  60  20   0   0
HHW   25  39  25  46 /  50  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory from 2 AM to 10 AM CST Friday for
     OKZ055>058-060>063-066>070-072.

     Wind Advisory from 6 AM to 6 PM CST Friday for OKZ049-053>076.

AR...Winter Weather Advisory from 2 AM to 10 AM CST Friday for ARZ001-
     002-010-011-019-020.

     Wind Advisory from 6 AM to 6 PM CST Friday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...05
LONG TERM....06
AVIATION...23
Hazardous weather outlook, Jan 11, 5:11 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
511 PM CST Thu Jan 11 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
511 PM CST Thu Jan 11 2024

...WINTER WEATHER IMPACTS AND PROLONGED COLD EXPECTED LATE THIS
WEEK INTO NEXT WEEK...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma and West Central Arkansas.
	ONSET...Mid Evening.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly Southeast Oklahoma and West Central Arkansas.
	ONSET...Mid Evening.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After Midnight.

	Additional Accumulations in Later Periods.

	WIND CHILL.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After Midnight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After Midnight.

DISCUSSION...
Showers and thunderstorms are expected to develop mid to late evening
across eastern Oklahoma and northwest Arkansas and continue into the
predawn hours Friday. A low chance for severe weather will exist
during this time frame, mainly in southeast Oklahoma and west
central Arkansas, featuring primarily a large hail and damaging
wind threat. A limited tornado threat will exist, mainly for
partss of far southeast Oklahoma and west central Arkansas if any
storms can become surface-based.

A strong cold front will sweep across the region late tonight
bringing much colder temperatures and strong northwest winds,
gusting to 45 mph. This will lead to wind chills in the single
digits to near zero in the post-frontal airmass. Additionally, an
area of snow showers is forecast late tonight into Friday morning,
with accumulations up to an inch forecast across parts of eastern
Oklahoma and northwest Arkansas. However, there is potential for
heavier snow bands to develop during this period, with some areas
receiving as much as 2 inches of snow. This may impact the morning
commute Friday morning, especially across northeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Winter Weather Potential...High Wind Potential...
         Dangerous Wind Chill Potential.
SATURDAY...High Wind Potential...Dangerous Wind Chill Potential.
SUNDAY...Winter Weather Potential...Dangerous Wind Chill Potential.
MONDAY...Winter Weather Potential...High Wind Potential...
         Dangerous Wind Chill Potential.
TUESDAY...Dangerous Wind Chill Potential.
WEDNESDAY...High Wind Potential...Dangerous Wind Chill Potential.

EXTENDED DISCUSSION...
Another round of snow is expected Sunday into Monday as another,
stronger cold front pushes through the region. A high chance for
snow impacts exists across much of eastern Oklahoma and
northwest Arkansas during the Sunday to Monday time frame, caused
by notable snow accumulations and considerable blowing and
drifting snow. Forecast snow accumulations will continue to be
refined over the coming days.

An extended period of sub-freezing temperatures is expected over
much of eastern Oklahoma and northwest Arkansas following both
tonight's and Saturday's frontal passages. The coldest
temperatures will follow the Saturday front, likely Sunday night
through Monday night. Strong and gusty north winds will lead to
periods of well below zero wind chill values, which may be life-
threatening if unprepared.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should ready plans to
respond to a multi-day period of sub-freezing temperatures and
dangerous wind chill values beginning Friday and continuing into
next week. This is in addition to travel impacts from multiple
rounds of snow during the same time frame.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jan 11, 8:20 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
820 PM CST Thu Jan 11 2024

ARZ010-011-019-020-029-OKZ072-076-120245-
Sebastian AR-Madison AR-Washington AR-Franklin AR-Crawford AR-
Sequoyah OK-Le Flore OK-
820 PM CST Thu Jan 11 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MADISON...
NORTHWESTERN FRANKLIN...CRAWFORD...SEBASTIAN...SOUTHEASTERN
WASHINGTON...SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES
THROUGH 845 PM CST...

At 820 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles east of Lee Creek to 2 miles northeast of
Poteau. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Poteau...                         Cedarville...
Mountainburg...                   Greenwood...
Alma...                           Barling...
Pocola...                         Lavaca...
Arkoma...                         Mulberry...
Dyer...                           Hackett...
Bonanza...                        Winslow...
Midland...                        Cameron...
Chester...                        Moffett...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 0 and 24.
 Interstate 40 in Oklahoma near mile marker 328.
 Interstate 540 between mile markers 1 and 14.
 Interstate 49 between mile markers 22 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 9382 3516 9417 3494 9467 3577 9432
TIME...MOT...LOC 0220Z 226DEG 41KT 3566 9427 3506 9458

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 11, 8:44 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
844 PM CST Thu Jan 11 2024

ARZ010-011-019-020-029-120315-
Sebastian AR-Madison AR-Washington AR-Franklin AR-Crawford AR-
844 PM CST Thu Jan 11 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN MADISON...WESTERN
FRANKLIN...CENTRAL CRAWFORD...NORTHERN SEBASTIAN AND SOUTHEASTERN
WASHINGTON COUNTIES THROUGH 915 PM CST...

At 843 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southwest of Mountainburg to Jenny Lind.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Fort Smith...                     Charleston...
Huntsville...                     Mountainburg...
Greenwood...                      Alma...
Barling...                        Elkins...
Lavaca...                         Mulberry...
Dyer...                           Winslow...
Chester...                        Rudy...
Wesley...                         Withrow Springs State Park...
Bloomer...                        Brentwood...
Japton...                         Lake Fort Smith...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 9 and 31.
 Interstate 49 between mile markers 22 and 44, and near mile marker
46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3620 9368 3534 9395 3519 9436 3592 9416
TIME...MOT...LOC 0243Z 220DEG 47KT 3561 9421 3526 9433

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Jan 11, 9:06 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
906 PM CST Thu Jan 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Hail             4 NNE Broken Arrow      36.10N 95.76W
01/11/2024  E0.70 inch       Tulsa              OK   NWS Employee

&&

BH
Special weather statement, Jan 11, 9:06 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
906 PM CST Thu Jan 11 2024

OKZ065-066-070-071-120330-
Muskogee OK-Okmulgee OK-Okfuskee OK-McIntosh OK-
906 PM CST Thu Jan 11 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MCINTOSH...
OKMULGEE...NORTHWESTERN MUSKOGEE AND EASTERN OKFUSKEE COUNTIES
THROUGH 930 PM CST...

At 906 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northwest of Pharoah to 2 miles northwest
of Wetumka. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Okmulgee...                       Okfuskee...
Henryetta...                      Morris...
Weleetka...                       Dewar...
Schulter...                       Grayson...
Hoffman...                        Clearview...
Preston...                        Bald Hill...
Okmulgee State Park...            Pharoah...
Hitchita...                       Bryant...
Eram...

This includes Interstate 40 in Oklahoma between mile markers 222 and
252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9626 3586 9571 3533 9574 3529 9598
      3529 9627
TIME...MOT...LOC 0306Z 237DEG 42KT 3550 9616 3526 9627

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 11, 9:09 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
909 PM CST Thu Jan 11 2024

OKZ057-061-062-067-120345-
Craig OK-Rogers OK-Mayes OK-Wagoner OK-
909 PM CST Thu Jan 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAIG...CENTRAL
ROGERS...WESTERN MAYES AND NORTHWESTERN WAGONER COUNTIES THROUGH 945
PM CST...

At 908 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
east of Claremore, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Broken Arrow...                   Claremore...
Vinita...                         Pryor...
Pryor Creek...                    Verdigris...
Chouteau...                       Chelsea...
Inola...                          Locust Grove...
Salina...                         Adair...
Foyil...                          Big Cabin...
White Oak...                      Sportsmen Acres Community...
Taiwah...                         Tiawah...
Snowdale State Park...            Bushyhead...

This includes Interstate 44 between mile markers 239 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3679 9515 3620 9515 3603 9576 3607 9576
      3649 9562 3660 9545 3660 9543
TIME...MOT...LOC 0308Z 236DEG 39KT 3632 9555

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 68 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Okmulgee

When
January 11, 9:29 PM CST
Where
Okmulgee County, 0.76 mi NW of Morris
Measured
0.75 in hail
Reported by
Public
Coordinates
35.608, -95.859

Hail, Muskogee

When
January 11, 9:42 PM CST
Where
Muskogee County, 2 mi W of Muskogee
Measured
0.88 in hail
Reported by
Public
Coordinates
35.750, -95.406

Hail, Cherokee

When
January 11, 10:04 PM CST
Where
Cherokee County, 5.44 mi NW of Melvin
Measured
0.75 in hail
Reported by
Public
Coordinates
35.980, -95.244

Hail, McIntosh

When
January 11, 10:04 PM CST
Where
McIntosh County, 2 mi SW of Rentiesville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.499, -95.525

Hail, Muskogee

When
January 11, 10:09 PM CST
Where
Muskogee County, 0.28 mi SE of Oktaha
Measured
0.75 in hail
Reported by
Public
Coordinates
35.578, -95.476

Hail, Cherokee

When
January 11, 10:26 PM CST
Where
Cherokee County, 4 mi SE of Peggs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.039, -95.049

Hail, Delaware

When
January 11, 10:49 PM CST
Where
Delaware County, 1.61 mi ENE of West Siloam Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.177, -94.572

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151851, 1151852, 1147836, 1151854, 1151850, 1151855, 1151856.